Kansas, 2007

Flash Flood and Damaging Wind in Kansas, June 7, 2007

June 7, 2007 · NWS TOP · 2 events in 1 county or zone

Strong gradient winds gusted across the state throughout the afternoon hours, ahead of an approaching cold front. The cold front merged with a dryline over eastern Kansas, and then instersected with an outflow boundary stretching east/west across northeast Kansas and northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong gradient winds gusted across the state throughout the afternoon hours, ahead of an approaching cold front. The cold front merged with a dryline over eastern Kansas, and then instersected with an outflow boundary stretching east/west across northeast Kansas and northwest Missouri. Scattered showers and thunderstorms developed in the vicinity of the intersection. Strong winds produced a bit of damage across northeast Kansas, but focus quickly shifted to the potential for flash flooding, as thunderstorms were capable of dropping 1-2 inches of rain per hour in the near-tropical environment. 5.25 inch storm total rainfall was reported to have fallen 3 miles southwest of Lawrence. A 4.00 inch storm total rainfall was reported to have fallen between approximately 14:00pm CST and 18:00pm CST in Eudora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 2:38 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 7, 2:38 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 7 2007

.DISCUSSION...

IMMEDIATE FORECAST CONCERNS ARE SEVERE THUNDERSTORMS THROUGH THIS
EVENING AND THEN THUNDERSTORM CHANCES AGAIN THIS WEEKEND INTO NEXT
WEEK.

TONIGHT...TORNADO WATCH WILL REMAIN IN EFFECT THIS EVENING ACROSS
EAST CENTRAL KS UNTIL THE DRYLINE MOVES THROUGH.  VERY STRONG WIND
SHEAR AND SUFFICIENT INSTABILITY IN FRONT OF THE DRYLINE PROMPTED
THE TORNADO WATCH THROUGH THE EVENING HOURS.  THUNDERSTORMS HAD
ALREADY DEVELOPED ALONG THE WESTERN EDGE OF THE WATCH BOX AT
FORECAST TIME.  SUPERCELLS AND ORGANIZED LINE SEGMENTED
THUNDERSTORMS ARE POSSIBLE.  SEE THE LATEST HAZARDOUS WEATHER
OUTLOOK OR THE LATEST WATCHES AND WARNINGS IN THE CWA FOR THE LATEST
SEVERE WEATHER UPDATE.

THE DRYLINE/FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE ENTIRE
FORECAST AREA THIS EVENING...SHORTLY AFTER 10 PM.  BEHIND THE
DRYLINE/FRONTAL BOUNDARY DEWPOINT VALUES HAVE FALLEN OFF SHARPLY AND
CONDITIONS BEHIND THE BOUNDARY HAVE APPROACHED RED FLAG WARNING
CRITERIA WITH RELATIVE HUMIDITY VALUES FALLING BELOW 20 PERCENT AND
WIND GUSTS ABOVE 25 MPH.  BECAUSE THE AREA FOLIAGE IS VERY GREEN AT
THIS TIME...AND THE GROUND IS RELATIVELY MOIST NO COUNTIES IN THE
FORECAST AREA INDICATED CRITICAL FUELS FOR FIRE DANGER THUS NO RED
FLAG WARNING WAS ISSUED FOR THE REMAINDER OF THE AFTERNOON HOURS.
SKIES WILL REMAIN MOSTLY CLEAR BEHIND THE DRYLINE UNTIL A SECONDARY
SURGE OF COOLER AIR WORKS SOUTH THROUGH THE CENTRAL PLAINS.  THE
BOUNDARY OF THIS SECONDARY SURGE WAS CURRENTLY OVER WESTERN NE
PUSHING SOUTHEAST.  TIMING OF THIS BOUNDARY WOULD BRING IT INTO
NORTH CENTRAL KS AROUND 06Z AND THEN THROUGH EAST CENTRAL KS BY
12Z.  FORECAST SOUNDINGS INDICATE THAT A DECK OF STRATA CUMULUS WILL
DEVELOP OVER THE AREA OVERNIGHT.  BETWEEN THE DRIER AIR...AT LEAST
PART OF THE NIGHT WITH MOSTLY CLEAR SKIES AND THE SECONDARY SURGE OF
COLD AIR OVERNIGHT EXPECT LOWS TO FALL INTO THE LOWER TO MID 50S
ACROSS THE CWA.

TOMORROW...HIGH PRESSURE BEHIND THIS SECONDARY BOUNDARY WILL SETTLE
IN OVER NORTHEAST KANSAS ALLOWING FOR FAIR WEATHER AND MOSTLY SUNNY
SKIES.  THICKNESS VALUES INDICATE HIGHS IN THE MID 70S FOR MOST
LOCATIONS...BUT BUMPED TEMPS INTO THE UPPER 70S ACROSS NORTH CENTRAL
KS WHICH HAS A CHANCE TO CATCH SOME RETURN SOUTHERLY FLOW ON THE
BACKSIDE OF THE SURFACE HIGH BEFORE SUNSET.

SURFACE HIGH WILL MOVE SLOWLY EAST INTO MISSOURI WITH RETURN FLOW
BEGINNING NEAR 12Z SATURDAY. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES
EXPECT MORNING LOWS IN THE LOWER TO MID 50S.

MOISTURE WILL MOVE NORTH INTO EASTERN KANSAS DURING THE DAY SATURDAY
WITH DEW POINTS IN THE LOW TO MID 60S EXPECTED BY 00Z SUNDAY.
THUNDERSTORMS ARE LIKELY TO DEVELOP SATURDAY EVENING ACROSS THE
WESTERN PLAINS...THEN IN WAA REGIME ACROSS NORTHEAST KANSAS AHEAD OF
A MID LEVEL TROUGH MOVING ACROSS NORTH CENTRAL KANSAS. THINK BEST
CHANCES WILL BE AFTER 06Z SUNDAY.

ON SUNDAY A SHORTWAVE WILL MOVE ACROSS THE STATE IN MOISTURE RICH
AND UNSTABLE ENVIRONMENT. POTENTIAL WILL EXIST FOR SOME SEVERE
STORMS SUNDAY ALONG WITH LOCALLY HEAVY RAINFALL.

FOR THE EXTENDED MONDAY THROUGH THURSDAY LEANED TOWARD THE CONSENSUS
OF USING THE ECMWF AND THE GFS ENSEMBLE MEAN FOR THE FORECAST. LEE
TROUGH WILL REMAIN ESTABLISHED ACROSS THE WESTERN PLAINS WITH
SOUTHWEST FLOW AT 500 MB WITH OCCASIONAL SHORTWAVES MOVING OVER THE
TOP OF THE SOUTHERN PLAINS RIDGE. UPPER TROUGH MOVES THROUGH IN THE
WEDNESDAY NIGHT EARLY THURSDAY TIME PERIOD. SO EXPECT OFF AND ON
PRECIPITATION MAINLY AT NIGHT AND LATE AFTERNOON THROUGH THE
MAJORITY OF THE WEEK. RIDGE BEGINS TO BUILD INTO FRIDAY SO WEEKS END
LOOKS LIKE IT SHOULD BE DRY. HIGHS IN THE 80S TO NEAR 90 WITH LOWS
IN THE 60S. PERIOD WILL ALSO BE A BIT ON THE HUMID SIDE THROUGH THE
MIDDLE OF THE WEEK.

&&

.AVIATION...
ALL TAF SITES ARE ALREADY BEHIND THE DRYLINE SO THE NEXT 24 HOURS
ARE RELATIVELY QUIET IN TERMS OF AVIATION WEATHER.  GUSTY WESTERLY
WINDS WILL VEER AROUND TO THE NORTH OVERNIGHT WITH THE PASSAGE OF A
SECONDARY COLD AIR BOUNDARY.  WITH THE PASSAGE OF THIS SECONDARY
BOUNDARY A DECK OF SCATTERED STRATA CUMULUS.  THIS DECK IS EXPECTED
TO BE RIGHT AROUND THE MVFR LEVEL...SO WILL HAVE TO MONITOR FOR
POSSIBLE BROKEN MVFR DECK OVERNIGHT...BUT CURRENT FORECAST SOUNDINGS
INDICATE THE PROFILE IS PRETTY DRY AT THE TIME OF THE BOUNDARY
PASSAGE...SO WAS NOT CONVINCED IN A CEILING DEVELOPING.  AS HIGH
PRESSURE MOVES IN BEHIND THE BOUNDARY WINDS WILL BECOME LIGHT AND
VARIABLE TOMORROW AFTERNOON AND ANY REMAINING CU DECK IS EXPECTED TO
DISSIPATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 3:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT THU JUN 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING MAINLY ALONG
AND SOUTH OF A LAWRENCE TO EMPORIA LINE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.
ALSO VERY HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF LOW LYING
AREAS AND SMALL CREEKS ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY NIGHT THROUGH
WEDNESDAY. AT THIS TIME IT APPEARS THAT SOME OF THE STORMS
COULD BE SEVERE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ALONG AND SOUTH OF A LAWRENCE TO
EMPORIA LINE. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS
OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 7, 1:45 PM CST, 1 hour 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT THU JUN 7 2007

KSZ040-072015-
DOUGLAS-
245 PM CDT THU JUN 7 2007

THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE LONE STAR...PLEASANT GROVE...CLINTON STATE
PARK...VINLAND...SOUTHERN LAWRENCE AND EUDORA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Douglas

When
June 7, 3:30 PM CST to 5:00 PM CST
Where
Douglas County, 6 mi N of Baldwin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.857, -95.180

Several instances of flash flooding occurred across Douglas County. A road one mile north of Vinland was closed and barricaded due to high water caused by flash flooding. At 15:38 CST, water was reported to be over the 900 block of 1055 Rd in the city of Lawrence. At 16:15 CST, a county road 3 miles west-northwest of Eudora was barricaded due to high water caused by heavy rain. At 16:54 CST, one quarter of a mile west of Eudora, water was flowing over the spillway of a private retention pond and across a driveway--where water was 6 to 8 inches deep. Spotter measured 3.6 inches of rainfall between approximately 13:00pm CST and 16:30pm CST. A widespread swath of 2-3 inches of rain fell across the county, with localized amounts up to 5.25 inches.

Thunderstorm Wind, Douglas

When
June 7, 4:20 PM CST
Where
Douglas County, Eudora
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -95.100

One and half foot diamter tree snapped. Power lines also reported to be down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39415, 39310.